Texas, 2016

Wildfire in Texas, October 22, 2016

October 22, 2016 · NWS AMA · 1 event in 1 county or zone

The Texhoma wildfire began around 1730CST about five miles east southeast of Texhoma Texas in Sherman county. The wildfire consumed approximately one thousand acres and was caused by a person shooting a gun in the grass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texhoma wildfire began around 1730CST about five miles east southeast of Texhoma Texas in Sherman county. The wildfire consumed approximately one thousand acres and was caused by a person shooting a gun in the grass. There were no homes or other structures threatened and there were none damaged or lost. There were also no reports of any injuries or fatalities. The wildfire was contained around 2000CST and there were four fire departments or other fire agencies that responded to the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 22, 5:27 PM CST, 3 minutes earlier.

Area forecast discussion, Oct 22, 5:27 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
627 PM CDT Sat Oct 22 2016

.AVIATION...
00Z VFR conditions will prevail through the TAF period with south
winds around 10kts expected overnight. Winds will become west, then
northwesterly early Sunday morning and increase to around 10 to
15kts with maybe an occasional gust. Winds will most likely favor a
northeasterly direction by afternoon, but will likely become more
light and variable towards the evening.

Elsenheimer

&&

.PREV DISCUSSION... /Issued 247 PM CDT Sat Oct 22 2016/

DISCUSSION...
A ridge of high pressure continues to dominate the southern Plains
keeping large scale subsidence and dry air in place. Water vapor
imagery does show broad cyclonic flow over the Pac NW with a
strengthening jet on the upstream side. This jet will help amplify
the flow some over the next few days leading to a weak disturbance
crossing the Plains on Tuesday.

For today through Monday...well above average temperatures are
expected with generally low to mid 80s with the warmest day
expected today. A developing lee trough will continue to increase
winds from the southwest today leading to dry surface conditions
through the late afternoon hours. A more pronounced lee surface
low is expected to develop tonight in response to a subtle mid-
level trough crossing the area through Sunday. This surface low
will sink southward and weaken over the TX Panhandle Sunday
leading to reduced wind speeds across the area as they switch to a
more northerly direction. This low should also help limit max
temperatures by a couple degrees compared to Saturday. On Monday
winds will become more southeasterly as a transient shortwave
approaches the Rockies from the west. This will lead to some low
level moisture advection across the eastern zones with max
temperatures mainly in the high 70s and low 80s across the
Panhandles. Models are showing a fog signal Monday morning with
low dew point depressions and light surface winds. Will leave out
of grids for now but will be something to watch especially across
the northeast half of CWA.

As the shortwave crosses the Plains Tuesday with a weak surface
front trailing close behind...most areas will stay dry but it
looks like there may be just enough moisture along the far eastern
zones to bring a slight chance of precipitation Tuesday evening.
The model soundings do show some instability developing with
modest height falls ahead of the shortwave which may lead to a few
thunderstorms...any storm will most likely be elevated due to
robust capping inversion. Also...best upper divergence progged to
stay north of Panhandles with only weak sfc front, so looks like
forcing will be fairly limited overall.

After passage of shortwave...high pressure starts building back
into the southern Plains leading to more dry weather. Temperatures
will above average but not expecting to break any records with
highs in the 70s and low 80s through the rest of the week.

FIRE WEATHER...
With the aforementioned lee low moving across the Panhandles
tomorrow...not expecting critical or elevated fire weather
conditions as winds are expected to be below criteria. RH should
drop into the 15 to 20 percent range during the afternoon across
western Panhandles, but should be last day of sub 20 percent
readings for at least a few days with winds also staying below
criteria into middle of next week.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

18/14
Hazardous weather outlook, Oct 22, 1:54 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CDT SAT OCT 22 2016

OKZ001>003-TXZ001>020-230800-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
254 PM CDT SAT OCT 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THE EARLY
EVENING ACROSS THE OKLAHOMA PANHANDLE AND ALL BUT THE EASTERN TEXAS
PANHANDLE. SOUTHWEST WINDS WILL BE IN THE 15 TO 20 MILE AN HOUR RANGE
AND LOWEST RELATIVE HUMIDITY VALUES WILL DROP INTO THE 10 TO 20
PERCENT RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PANHANDLES TUESDAY
EVENING AND OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sherman

When
October 22, 5:30 PM CST to 8:00 PM CST
Where
Sherman forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665045.